4 doctors weighed in:

59-year-old male with polycythemia vera & elevated PSA. He needs biopsy. Is it safe to discontinue his Coumadin (warfarin) for one week?

4 doctors weighed in
Dr. Yaw Adjei-poku
Internal Medicine
3 doctors agree

In brief: Perhaps

This depends on the reason for his warfarin and also his history.
If he has a mechanical mitral valve then one may not want to stop his warfarin or you would need to bridge him. PCV also increases his risk for thrombosis. If it is for atrial fibrillation and he has no other significant risk factors or mechanical valves then it may be reasonable to discontinue for a brief period of time.

In brief: Perhaps

This depends on the reason for his warfarin and also his history.
If he has a mechanical mitral valve then one may not want to stop his warfarin or you would need to bridge him. PCV also increases his risk for thrombosis. If it is for atrial fibrillation and he has no other significant risk factors or mechanical valves then it may be reasonable to discontinue for a brief period of time.
Dr. Yaw Adjei-poku
Dr. Yaw Adjei-poku
Thank
Get help from a real doctor now
Dr. Umesh Patel
Board Certified, Internal Medicine
38 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors